Alert archive / North Dakota / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 134, NWS Bismarck, ND

July 12, 20096 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 12, 2009, 2:41 AM CDT for 6 counties in North Dakota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 2009, 2:41 AM CDT (07:41 UTC)
Expired
Jul 12, 2009, 3:45 AM CDT
In force
64 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

Counties Dickey County, ND, Emmons County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND

The radar

The Bismarck radar (KBIS), 117 km from the middle of the area, began a volume at 07:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:40 PM CDT, 11 hours 1 minute earlier.

Area forecast discussion, Jul 11, 3:40 PM CDT, 11 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
340 PM CDT SAT JUL 11 2009

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...
SURFACE HIGH PRESSURE OVER EASTERN NORTH DAKOTA DRIFTING EAST
SATURDAY AFTERNOON. MID LEVEL WARM ADVECTION CLOUDS AND ISOLATED
CONVECTION TRIGGERING ACROSS THE EAST CENTRAL LATE SATURDAY. RETURN
FLOW AROUND THE HIGH ADVECTING LOW 60S DEWPOINTS OVER SOUTHWEST
NORTH DAKOTA. WEAK FRONTAL BOUNDARY ACROSS SASK TRIGGERING SCT
THUNDERSTORMS. THIS WILL LEAD TO A COMPLICATED EVENING AND EARLY
MORNING CONVECTIVE FORECAST. I EXPECT WIDELY SCATTERED THUNDERSTORMS
WEST AND NORTH THROUGH EAST CENTRAL TONIGHT. WITH CAPE VALUES OF
1000 OR SO EXPECT SOME DEEP CONVECTION.

BY SUNDAY NIGHT A CLOSED UPPER LOW OFF OF THE PACIFIC NORTHWEST
COAST BECOMES AN OPEN UPPER LEVEL WAVE WHICH PUSHES THE UPPER LEVEL
RIDGING INTO THE WESTERN GREAT LAKES. THIS IS FORECAST TO ALLOW
MOISTURE TO BEGIN PUSHING INTO EASTERN MONTANA/WESTERN NORTH DAKOTA
BEGINNING SUNDAY NIGHT. STRONG MOISTURE ADVECTION CONTINUES INTO
MONDAY AS THE TROUGH PROGRESSES THROUGH NORTHERN ROCKIES WITH PWAT
VALUES BETWEEN 1.50 AND 2.00 INCHES. LEE CYCLOGENESIS IS FORECAST TO
TAKE PLACE MONDAY LEADING TO A STRENGTHENING OF THE SURFACE BOUNDARY
IN CENTRAL MONTANA AND IT MOVES EASTWARD INTO WESTERN NORTH DAKOTA
BY 12 UTC TUESDAY AT WHICH POINT IT ACCELERATES EASTWARD RAPIDLY.
WITH DEEP MOISTURE IN PLACE AND STRONG DYNAMICS EXPECT SHOWERS AND
THUNDERSTORMS TO DEVELOP LATE AFTERNOON ACROSS THE WEST AND SPREAD
ACROSS THE REST OF STATE INTO TUESDAY MORNING. MODELS INDICATE THE
POTENTIAL FOR GOOD THERMODYNAMICS AND DEEP LAYER SHEAR TO BE PLACE
MONDAY EVENING INTO TUESDAY WITH A POTENTIAL ROUND OF SEVERE WEATHER
SIMILAR TO LAST WEDNESDAY. THE SEVERE WEATHER POTENTIAL IS
HIGHLIGHTED IN THE DAY 3 SPC OUTLOOK. THUNDERSTORMS COULD LINGER
INTO TUESDAY AS MOISTURE WRAPS AROUND THE UPPER LOW PUSHING INTO
SOUTHEASTERN MANITOBA/WESTERN ONTARIO.

.LONG TERM...WEDNESDAY THROUGH SATURDAY NIGHT...

LATEST RUNS OF THE GFS AND ECMWF CONTINUE WITH THEIR GENERAL
AGREEMENT FOR THE LONGER TERM. INTENSITY OF SYSTEM WEDNESDAY IS OFF
A BIT BUT THE END RESULT IS THE SAME.

AS TUESDAYS SYSTEM EXITS TO THE EAST...THE NEXT ONE APPROACHES FROM
SASKATCHEWAN. THE EC IS WEAKER WITH THIS OPEN WAVE...AND IT IS
FORECAST TO REMAIN NORTH OF THE CWA...OR JUST CLIP THE NORTHEAST
PART...SO WILL KEEP POPS LOW. FEELING IS THAT 20 PERCENT IS ABOUT
RIGHT IN THE CYCLONIC FLOW AT MID LEVELS...AND WITH A SMALL AREA OF
-4 LIFTED INDEX (STABILITY TERM) AND 700 CAPE (ENERGY TERM) FORECAST
THROUGH. ATMOSPHERE STABILIZES QUICKLY WEDNESDAY NIGHT.

THEN...THROUGH THE REST OF THE PERIOD...I KEPT POPS JUST BELOW
MENTIONABLE LEVELS (14 PERCENT OF LESS...WHICH WILL NOT SHOW UP IN
THE WORDED FORECAST). THE MOST LIKELY TIME FOR STORMS WOULD THEN BE
LATER FRIDAY AS MODELS ARE INDICATING THERE MAY BE A WEAK WAVE
SLIDING DOWN THE LEE SIDE OF THE BUILDING H5 RIDGE. AS NOTHING
HIGHER THAN 20 PERCENT WOULD BE JUSTIFIED...WILL LEAVE IT OUT OF THE
WORDED FORECAST.

TEMPERATURES...COOLEST WEDNESDAY WITH LEFTOVER CLOUDS DEPARTING AND
THE NEXT BATCH ADVANCING WITH SOME STORMS. AFTER THAT EXPECT A
GRADUAL WARMING...INTO THEN UP THROUGH THE 80S...AS THE H5 RIDGE
APPROACHES.

&&

.AVIATION...
WITH RETURN (SOUTHEAST) FLOW BEHIND EXITING HIGH PRESSURE...AND A
WARM FRONT ADVANCING INTO THE WEST...ISOLATED THUNDERSTORMS ARE
FORECAST TO BREAK OUT THIS EVENING. THE MOST LIKELY SCENARIO IS FOR
STORMS TO FORM IN THE WEST AROUND 00Z/12TH...AND ADVANCE TO THE
SOUTHEAST. CB CLOUD LAYERS WILL LIKELY BE CHANGED TO VCTS OR TEMPO
TSRA GROUPS WITH THE 00Z/12TH RELEASE OF THE TAFS...UPDATED...OF
COURSE...AS AND IF CONDITIONS WARRANT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

WAA/JPM/DC
Hazardous weather outlook, Jul 11, 4:47 AM CDT, 21 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
447 AM CDT SAT JUL 11 2009

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-121000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
447 AM CDT SAT JUL 11 2009 /347 AM MDT SAT JUL 11 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE FAR SOUTHWEST
LATE THIS AFTERNOON. AN ISOLATED STRONG TO SEVERE STORM IS POSSIBLE.
TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR MUCH OF THE
REGION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A POTENT STORM SYSTEM IS EXPECTED TO MOVE ACROSS THE NORTHERN
PLAINS MONDAY THROUGH TUESDAY. THUNDERSTORMS MAY BEGAN ACROSS THE
WEST AS EARLY AS SUNDAY NIGHT AND ELSEWHERE DURING THE DAY ON
MONDAY. HOWEVER...THE BEST CHANCE FOR WIDESPREAD THUNDERSTORMS
WILL BE LATE MONDAY INTO TUESDAY. A SIGNIFICANT SEVERE WEATHER
EVENT IS POSSIBLE ALONG WITH THE THREAT FOR VERY HEAVY RAIN DURING
THIS PERIOD. STAY TUNED AS WE GET CLOSER TO THE EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KJB

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:27 PM CDTTornado WarningBISStark33 min
Jul 11, 7:55 PM CDTTornado WarningBISStark35 min
Jul 11, 8:13 PM CDTSevere Thunderstorm WarningBISGrant, Hettinger62 min
Jul 11, 8:38 PM CDTSevere Thunderstorm WarningBISBurke, Divide, Mountrail52 min
Jul 11, 8:40 PM CDTTornado WarningBISGrant, Hettinger35 min
Jul 11, 8:50 PM CDTTornado WarningBISBurke, Divide, Mountrail, Williams25 min
Jul 11, 9:12 PM CDTTornado WarningBISGrant33 min
Jul 11, 9:15 PM CDTTornado WarningBISBurke, Mountrail30 min
Jul 11, 9:42 PM CDTTornado WarningBISMountrail33 min
Jul 11, 10:15 PM CDTTornado WarningBISMountrail, Ward30 min
Jul 11, 10:44 PM CDTSevere Thunderstorm WarningBISMcLean, Mountrail, Ward20 min
Jul 11, 11:12 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer63 min
Jul 11, 11:48 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer, Oliver57 min
Jul 12, 12:00 AM CDTTornado WarningBISMcLean, Mercer, Oliver30 min
Jul 12, 12:29 AM CDTSevere Thunderstorm WarningBISBurleigh, McLean, Mercer, Morton, Oliver, Sheridan38 min
Jul 12, 1:49 AM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Kidder, Logan, McIntosh, Morton and 1 more56 min
Jul 12, 2:57 AM CDTAreal Flood AdvisoryBISEmmons, McIntosh6 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.